Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Shreveport, LA

February 21, 2018Lincoln Parish, Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 21, 2018, 8:48 PM CST for Lincoln Parish, Ouachita Parish, Union Parish, Louisiana. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2018, 8:48 PM CST (02:48 UTC)
Expired
Feb 22, 2018, 6:45 AM CST
In force
10 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:05 PM CSTFLASH FLOODRuston, LASHERIFF DEPARTMENT REPORTS HIGH WATER OVER VIRGIL, MORRISON, FRAIZER, AND AULDS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KSHV 220248
FFWSHV
LAC061-073-111-220745-
/O.NEW.KSHV.FF.W.0014.180222T0248Z-180222T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
848 PM CST WED FEB 21 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Union Parish in north central Louisiana...
  Ouachita Parish in north central Louisiana...
  Lincoln Parish in north central Louisiana...

* Until 145 AM CST

* At 847 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Monroe, Ruston, Claiborne, West Monroe, Grambling, Swartz,
  Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville, Richwood,
  Bernice, Sterlington, Cooley, Dubach, Choudrant, Simsboro, Marion,
  Junction City, Vienna and Downsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3228 9203 3228 9231 3232 9231 3241 9242
      3250 9242 3250 9262 3245 9262 3246 9288
      3267 9287 3276 9283 3276 9273 3302 9272
      3301 9207 3273 9207 3269 9205 3271 9204
      3271 9197 3266 9191 3260 9193 3253 9190

$$

20
1 follow-up statement
665 
WGUS54 KSHV 220728
FFWSHV
LAC061-073-111-221245-
/O.EXT.KSHV.FF.W.0014.000000T0000Z-180222T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
128 AM CST THU FEB 22 2018

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Union Parish in north central Louisiana...
  Ouachita Parish in north central Louisiana...
  Lincoln Parish in north central Louisiana...

* Until 645 AM CST

* At 127 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is already occurring. Periods of 
  heavy rain will likely continue through the early morning hours.

* Some locations that will experience flooding include...
  Monroe, Ruston, Claiborne, West Monroe, Grambling, Swartz,
  Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville, Richwood,
  Bernice, Sterlington, Cooley, Dubach, Choudrant, Simsboro, Marion,
  Junction City, Vienna and Downsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3228 9203 3228 9231 3232 9231 3241 9242
      3250 9242 3250 9262 3245 9262 3246 9288
      3267 9287 3276 9283 3276 9273 3302 9272
      3301 9207 3273 9207 3269 9205 3271 9204
      3271 9197 3266 9191 3260 9193 3253 9190

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 8:37 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 21, 8:37 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
837 PM CST Wed Feb 21 2018

.UPDATE...
Have made no changes to the current Flash Flood Watch which
remains in effect through 6 am Thursday Morning. Cold front which
has pulled up stationary late this evening was oriented from just
north of BPT to just north of ESF attm. Best upper level forcing
and overrunning frontal ascent will take place across our
southeast zones for the remainder of the night so for this reason,
have increased pops to high end categorical variety. Good
agreement from the HRRR and the latest 00z NAM output for a
decreasing trend in precip coverage and intensity across our
northwest zones. Pops were scaled back to low end chance variety
across our northwest after midnight so have left that pop grid
unchanged.

Temperatures remain tricky overnight as hourly temperatures have
wavered back and forth in the colder airmass across NE TX and
portions of NW LA and SW AR over the past hour. The stationary
front to our south will not begin returning back northward until
the daytime hours on Thu so plan on keeping temperatures nearly
stationary for the remainder of the night and the currently fcst
hourly grid output reflects this trend well.

No other changes are necessary attm...13.

&&

.PREV DISCUSSION... /issued 555 PM CST Wed Feb 21 2018/

AVIATION...
For the 22/00z TAFs, IFR/LIFR flight conditions are expected to
persist at most terminals for the entire TAF period. Widespread
convection will also continue without much of a break for the next
24 hours. The rain may be heavy at times. In fact, the initial
conditions are expected to change very little for the duration of
the period. The exceptions might be some portions of Southeast
Oklahoma, extreme Southwest Arkansas, and Northeast Texas,
including KTXK and KTYR. The convection may taper off a bit during
the early morning hours, but is still expected to prevail for much
of the daytime hours of Thursday.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  65  60  74 / 100  70  80  50
MLU  52  75  64  79 / 100  70  50  30
DEQ  43  53  50  63 / 100  80  90  90
TXK  45  55  54  66 / 100  70  90  90
ELD  45  63  60  73 / 100  70  70  60
TYR  44  56  52  69 /  90  70  90  70
GGG  46  60  55  72 / 100  70  80  70
LFK  55  70  60  79 / 100  60  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 6 AM CST Thursday for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch until 6 AM CST Thursday for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch until 6 AM CST Thursday for OKZ077.

TX...Flash Flood Watch until 6 AM CST Thursday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

CN/13
Hazardous weather outlook, Feb 21, 12:03 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CST Wed Feb 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Periods of moderate to heavy rainfall will continue this afternoon
and tonight over much of the region, as a series of upper level
disturbance shift northeast across the area behind a cold front
that will become stationary over Southwest and Central Louisiana.
Additional rainfall amounts of one to three inches are possible,
which is in addition to the widespread two to four inches that has
already fallen since Tuesday afternoon. Given this additional rain
falling over already saturated grounds, flash flooding will remain
possible. The rains are expected to diminish over much of
Northeast Texas, Southeast Oklahoma, and portions of Southwest
Arkansas late tonight, thus easing the flash flood threat.
However, the flood threat will linger overnight across Deep East
Texas, North Louisiana, and Southcentral Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. This boundary will continue to
focus periods of showers and isolated thunderstorms along and to
its north across extreme Northeast Texas, North Louisiana,
Southwest Arkansas and Southeast Oklahoma, which will increase
during the afternoon and overnight hours as additional upper level
disturbances shift northeast along the front. Thus, the flood
threat may increase over these areas Thursday night and Friday
before diminishing late in the day as the front begins to lift
north out of the area. However, the parent upper level trough
and associated cold front will quickly move through the region,
which may result in a renewed threat for heavy rainfall and flash
flooding, along with the threat for strong to severe thunderstorms
which will progress east across the region Saturday afternoon and
evening. The severe and heavy rainfall threat will diminish from
west to east Saturday evening with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for rainfall and
flash flooding reports.

LAZ018>022-221200-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered strong to severe thunderstorms will be possible this
afternoon over the southeast sections of Northcentral Louisiana,
near and south of a cold front that will slowly sink south into
Central Louisiana. Damaging winds and isolated tornadoes will be
possible, but the threat for flash flooding will exist as well as
these storms move repeatedly over the same areas. Rainfall amounts
of 2 to 4 inches, with isolated higher amounts in excess of 6
inches, will be possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. Warmer and more humid air will
return to the southeast sections of Northcentral Louisiana
Thursday, with the threat for heavy rainfall and flash flooding
greatly diminished through Friday. However, the parent upper
level trough and associated cold front will quickly move through
the region Saturday, which may result in a renewed threat for
heavy rainfall and flash flooding, along with the threat for
strong to severe thunderstorms which will progress east across the
region during the afternoon and evening. The severe and heavy
rainfall threat will diminish from west to east Saturday evening
with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for severe weather, rainfall
and flash flooding reports.

15

In the hours before

Local storm report, Feb 21, 5:36 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 SW PRESCOTT           33.78N 93.40W
02/21/2018                   NEVADA             AR   LAW ENFORCEMENT

            HIGH WATER REPORTED AT HWY 67 AND NEVADA 48.

&&

25
Local storm report, Feb 21, 5:39 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      7 NW PATMOS             33.58N 93.65W
02/21/2018                   HEMPSTEAD          AR   LAW ENFORCEMENT

            HIGH WATER OVER ROAD REPORTED AT HEMPSTEAD 5
            NEAR SPRINGHILL, AR.

&&

25
Local storm report, Feb 21, 5:49 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      1 NNW PERRYTOWN         33.71N 93.54W
02/21/2018                   HEMPSTEAD          AR   LAW ENFORCEMENT

            FLOODING REPORTED ON HEMPSTEAD 243.

&&

25
Local storm report, Feb 21, 6:30 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      TEXARKANA               33.46N 94.02W
02/21/2018                   MILLER             AR   LAW ENFORCEMENT

            HIGH WATER ON SOUTH STATELINE, COUNTY ROADS
            21, 17, INTERSECTION CR 10 AND 17,
            INTERESECTION OF CR 17 AND HWY 196, GOODSON
            LANE, AND MILLER COUNTY ROAD 68.

&&

25
Local storm report, Feb 21, 6:54 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      1 WNW PINELAND          31.25N 93.98W
02/21/2018                   SABINE             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS THAT FM 83 CLOSED DUE TO
            FLOODING BETWEEN FM 1 AND 96.

&&

25
Local storm report, Feb 21, 8:35 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      NATCHITOCHES            31.76N 93.10W
02/21/2018                   NATCHITOCHES       LA   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS HIGH WATER ON
            SEVERAL ROADS ACROSS THE PARISH.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:46 PM CSTAreal Flood WarningSHVBossier, Caddo, De Soto, Red River6 hr
Feb 22, 1:47 AM CSTFlash Flood WarningSHVBienville, Grant, Jackson, Natchitoches, Winn5 hr
Feb 22, 3:52 AM CSTSpecial Weather StatementSHVNatchitoches38 min
Feb 22, 4:41 AM CSTSpecial Weather StatementSHVSabine49 min
Feb 22, 5:09 AM CSTSpecial Weather StatementSHVCaldwell, Grant, LaSalle, Ouachita, Winn51 min
Feb 22, 5:45 AM CSTAreal Flood AdvisorySHVBossier, Caddo, De Soto, Natchitoches, Red River, Sabine2 hr
Feb 22, 6:12 AM CSTSpecial Weather StatementSHVCaldwell, Grant, LaSalle, Ouachita48 min
Feb 22, 6:45 AM CSTFlash Flood WarningSHVBienville, Grant, Jackson, Natchitoches, Winn3 hr
Feb 22, 6:46 AM CSTFlash Flood WarningSHVLincoln, Ouachita, Union6 hr
Feb 22, 7:08 AM CSTAreal Flood AdvisorySHVCaldwell, LaSalle3 hr
Feb 22, 7:57 AM CSTAreal Flood AdvisorySHVNatchitoches, Sabine3 hr
Feb 22, 9:45 AM CSTAreal Flood AdvisorySHVBienville, Grant, Jackson, Natchitoches, Winn3 hr
Feb 22, 10:10 AM CSTRiver Flood WarningSHVBienville, Bossier, Red River, Webster18 days
Feb 22, 11:37 AM CSTRiver Flood WarningSHVCaldwell, Ouachita, Union72 days
Feb 22, 4:04 PM CSTAreal Flood AdvisorySHVBossier, Caddo116 min
Feb 22, 5:40 PM CSTAreal Flood AdvisorySHVBossier, Webster65 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.